Papillary atrophy of the tongue due to vit. B12 deficiency
The present case has been published in BMJ. A 73‐year‐old woman presented to the outpatient department with anemia which was identified during preoperative examination of cataract. The patient had undergone total gastrectomy 10 years ago without cobalamin supplementation.

On examination, she had atrophy of the tongue papillae (Figure 1) and moderate dementia. Laboratory tests showed macrocytic anemia (hemoglobin 8.2 g/dL, mean corpuscular volume 123 fL) and her serum vitamin B12 level was 110 pg/mL (range: 233‐914 pg/mL).

Vitamin B12 deficiency was diagnosed. She started cobalamin supplementation and her anemia, tongue papillae, and cognitive function improved 2 months later.

Learning points
• After total gastrectomy, patients are at high risk of vitamin B12 deficiency due to decreased absorption; therefore, cobalamin supplementation is indicated.

• Papillary atrophy is an important finding characteristics of vitamin B 12 deficiency.

• Tongues with vitamin B 12 deficiency have a smooth, glossy appearance with a red or pink background.

Read more here: https://pxmd.co/NBq6P
Dr. S●●●●●z K●●n and 13 others like this2 shares
Like
Comment
Share
Dr. d●●●●●●●n b●●●r
Dr. d●●●●●●●n b●●●r Internal Medicine
Vit.b12 deficiency
Sep 17, 2018Like1
Dr. S●●●●●z K●●n
Dr. S●●●●●z K●●n Dentistry
Very nicely presented.
Sep 22, 2018Like1